Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 150, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 3, 2013, 5:48 AM CDT for Clay County, Riley County, Kansas. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2013, 5:48 AM CDT (10:48 UTC)
- Expired
- Oct 3, 2013, 6:15 AM CDT
- In force
- 27 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 5:53 AM CDT | TSTM WND GST 60 | 2 Ne Clay Center, KS | |
| Oct 3, 5:54 AM CDT | TSTM WND DMG | 1 W Clay Center, KS | LARGE TREE LIMB BLOCKING ROAD ON OUTSKIRTS OF CITY. NO DIAMETER GIVEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 10.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 938 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
436
WUUS53 KTOP 031048
SVRTOP
KSC027-161-031115-
/O.NEW.KTOP.SV.W.0150.131003T1048Z-131003T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
548 AM CDT THU OCT 3 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CLAY COUNTY IN NORTH CENTRAL KANSAS...
WEST CENTRAL RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 615 AM CDT
* AT 544 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLAY
CENTER...AND MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLAY CENTER, GREEN AND LEONARDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3952 9681 3924 9687 3934 9724 3954 9726
TIME...MOT...LOC 1047Z 279DEG 23KT 3940 9711
HAIL...1.00IN
WIND...60MPH
$$
SANDERS1 follow-up statement
343
WWUS53 KTOP 031102
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
602 AM CDT THU OCT 3 2013
KSC027-161-031115-
/O.CON.KTOP.SV.W.0150.000000T0000Z-131003T1115Z/
RILEY-CLAY-
602 AM CDT THU OCT 3 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
CLAY AND WEST CENTRAL RILEY COUNTIES UNTIL 615 AM CDT...
AT 558 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF CLAY CENTER...AND MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...PUBLIC REPORTED LARGE TREE LIMB BLOCKING ROAD NEAR CLAY
CENTER.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LEONARDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3953 9714 3952 9681 3924 9687 3931 9712
TIME...MOT...LOC 1101Z 279DEG 23KT 3931 9701
HAIL...1.00IN
WIND...60MPH
$$
SANDERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 4:00 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Oct 3, 4:00 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 400 AM CDT Thu Oct 3 2013 .SHORT TERM...(Today and Tonight) Issued at 344 AM CDT THU OCT 3 2013 Shortwave currently lifting northeast through central NE is tracking over a stationary front which extends from NW KS into NW IA. This enhanced lift supported thunderstorm development along the front during the evening hours. This thunderstorms complex has been slow to progress to the southeast as an outflow boundary has finally become the main steering mechanism. The low level jet continues to supply moisture out ahead of the line as well as isentropic lift currently focused across north central KS. Isolated showers and thunderstorms will be possible mainly along and north of interstate 70. Short term models continue to show little southward progress in the line of thunderstorms as it moves eastward with time as well as a general weakening trend. Locally heavy rainfall is possible and a slight chance of small hail and gusty winds mainly in the northern most counties. The best chances for precip still appears to be near and along the NE/KS state line moving into northeast KS later this morning. Isentropic lift responsible for isolated showers and thunderstorms will move eastward across the cwa as well spreading into eastern KS and lasting until around 15Z. Elsewhere will become party to mostly cloudy this morning with southerly winds and low temperatures in the mid 60s. During the mid morning hours drier mid level air associated with an elevated mix layer will work into the cwa from the southwest therefore pops decrease from southwest to northeast. Showers may linger in the far northeast counties until around 18z. Most of the cwa will remain partly to mostly cloudy and capped from any convection. High temperatures will reach the mid to upper 80s. The surface boundary will remain across NE as a surface low deepens in the high plains ahead of the main system in the Rockies. This will increase the pressure gradient over the region allowing southerly winds to increasing to around 15 to 20 mph with gusts up to 30 mph possible. In the evening convection will again develop along the front in NE supported by strong moisture convergence and plenty of instability. This convection may move close to the NE/KS state line therefore have kept a slight chance pops in those areas overnight. .LONG TERM...(Friday through Wednesday) Issued at 344 AM CDT THU OCT 3 2013 An intense upper level trough over the four corners region Friday morning will lift northeast into western NE by Friday evening. Friday and Friday night, As the upper trough lifts northeast across the high plains a surface low over southwest KS will move northeast into southeast NE by late Friday Afternoon. A cold front will move east across western KS into central KS by the mid afternoon hours. Strong ascent ahead of the H5 trough and surface convergence ahead of the front will cause scattered showers and thunderstorms to develop along the front. As the front encounters deeper moisture across the eastern half of KS, the surface convergence will increase causing a line of showers and thunderstorms to develop along the front during the late afternoon hours across the western counties of the CWA. The environment across the warm sector ahead of the front will be favorable for strong to severe thunderstorms across the CWA late Friday afternoon and evening. Most models show nearly 2,000 j/kg of SBCAPE along with 30 to 40 KT 0-6 KM effective shear. The NAM and UKMET models continue to be the most progressive solutions with the surface front moving across most of the CWA by 00Z SAT, in which only the eastern half of the CWA would have a threat for thunderstorms late Friday afternoon and early evening. Both models veer out the low-level winds, thus the only hazard will be from 50 to 60 KT wind gusts along the squall line and perhaps some quarter size hail from stronger updrafts within the line of thunderstorms. While the ECMWF, GFS and GEM all show the upper trough lifting out more with a negative tilt and the cold front not moving into central KS until 00 SAT. Also, the ECMWF and GFS show more of a dryline/triple point west of Salina, KS with the dryline extending southward into western OK. These three numerical models show the surface and 850mb winds being more backed, which would results in 0-1 KM SRH values of 150-200 j/kg ahead of the front/dryline late Friday afternoon. If the ECMWF and GFS solutions verify, then discrete storms that initially develop along the cold front and dryline across north central and south central KS may evolve into supercells, with the potential for isolated tornadoes, before the stronger low-level CAA develops behind the front. Eventually the discrete to scattered storms will evolve into a squall line along the cold front as it moves east across the CWA during the evening hours. Once the squall line forms the greatest hazard will be for strong gusty winds of 50 to 60 MPH with some penny to quarter size hail. The squall line may weaken as it moves east into east central KS during the mid and late evening hours. Rainfall amounts will probably average a quarter to half inch due to the faster forward speed of the squall line. Highs Friday will reach the mid 80s across the CWA. Saturday and Saturday night, strong low-level CAA on the west side of the departing H5 trough will cause a surface ridge of high pressure to build southeast across the plains. Skies should clear from west to east across the CWA Saturday morning with highs only reaching the mid 50s to around 60. Northwest winds of 15 to 25 MPH with higher gusts will make it feel even colder. The northwest winds will diminish Saturday evening as skies clear after sunset. The combination of clear skies and light winds will allow overnight lows to drop into the mid to upper 30s. Since dewpoints will be in the upper 20s to lower 30s, thus there should not be any frost formation. Sunday through Wednesday, The upper level flow will gradually become zonal then southwesterly as another upper level trough digs southeast into the southwestern US by mid week. Expect dry conditions with a warming trend. Sunday will start out cool but highs will warm into the lower to mid 60s. Southerly surface winds will warm highs into the lower to mid 70s on Monday, and into the mid to upper 70s Tuesday and Wednesday. && .AVIATION...(For the 06Z TAFs through 06Z Thursday Night) Issued at 1155 PM CDT WED OCT 2 2013 Still watching thunderstorms in southern Nebraska as they may move far enough south to impact TAF sites, but should begin to dissipate as they approach. For now, included VCTS during most likely time frame. Otherwise, MVFR vis may develop at MHK but should remain VFR at TOP/FOE. Also expect an IFR stratus deck to develop near 12Z, and while it may erode by 15Z at TOP/FOE, MHK seems to have a good chance for maintaining ceilings through 18Z with a gradual increase in ceiling heights through the morning. This stratus deck will be more likely if TS does not impact TAF sites. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...Gargan AVIATION...Barjenbruch
Hazardous weather outlook, Oct 3, 3:44 AM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 AM CDT THU OCT 3 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-040845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 AM CDT THU OCT 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS EARLY THIS MORNING SHOULD DISSIPATE THROUGH THE MID AND LATE MORNING HOURS. A FEW OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL DURING THE EARLY MORNING HOURS. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT, GENERALLY NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES WILL INCREASE ACROSS ALL AREAS FRIDAY INTO FRIDAY NIGHT AS A COLD FRONT SWEEPS THROUGH THE REGION. SOME OF THE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING MAY BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 7:30 AM CDT | Areal Flood Advisory | TOP | Riley | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.